Alert archive / Mississippi / River Flood Warnings in 2023

River Flood Warning 21, NWS Jackson, MS

February 2, 2023Jones County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 2, 2023, 7:37 PM CST for Jones County, Mississippi. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Feb 2, 2023, 7:37 PM CST (01:37 UTC)
Expired
Feb 4, 2023, 9:11 AM CST
In force
38 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallahala Creek at Laurel (LURM6). The gauge peaked at 13.88 ft at Feb 3, 2023, 8:00 AM CST.

actionminormoderate1012141602/0302/0402/05
Action stage
12 ft
Minor stage
13 ft
Moderate stage
16.5 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02473500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

863 
WGUS44 KJAN 030137
FLWJAN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson MS
737 PM CST Thu Feb 2 2023

...The National Weather Service in Jackson MS has issued a Flood 
Warning for the following rivers in Mississippi...

  Tallahala Creek At Laurel affecting Jones County.

For the Pascagoula...including Collins, Near Hattiesburg, 
Hattiesburg, Laurel, Chunky, Arundel, Enterprise, Shubuta, 
Brooklyn...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Friday morning at 900 AM CST.

&&


MSC067-031345-
/O.NEW.KJAN.FL.W.0021.230203T0137Z-230205T0000Z/
/LURM6.1.ER.230202T2315Z.230203T0600Z.230204T0600Z.NO/
737 PM CST Thu Feb 2 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO SATURDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Tallahala Creek At Laurel.

* WHEN...From this evening to Saturday evening.

* IMPACTS...At 13.0 feet, Agricultural and lowland flooding is 
  becoming more widespread along and near the creek.

* ADDITIONAL DETAILS...
  - At 6:45 PM CST Thursday the stage was 13.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 6:45 PM CST Thursday was 13.3 feet.
  - Forecast...The river is expected to rise to a crest of 14.0
    feet just after midnight tonight.
  - Flood stage is 13.0 feet.


&&

               Fld   Observed           Forecasts (6 pm CST)     
Location       Stg   Stg   Day/Time     Fri   Sat   Sun          

Tallahala Creek
Laurel         13.0  13.3  Thu 6 pm CST 13.3  12.4  11.5         


&&

LAT...LON 3137 8915 3156 8923 3181 8913 3182 8902
      3156 8911 3140 8914


$$
3 follow-up statements
541 
WGUS84 KJAN 031442
FLSJAN

Flood Statement
National Weather Service Jackson MS
842 AM CST Fri Feb 3 2023

...The Flood Warning is extended for the following rivers in 
Mississippi...

  Tallahala Creek At Laurel affecting Jones County.

For the Pascagoula...including Collins, Near Hattiesburg, 
Hattiesburg, Laurel, Chunky, Arundel, Enterprise, Shubuta, 
Brooklyn...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued this evening at 8 PM CST.

&&


MSC067-040245-
/O.EXT.KJAN.FL.W.0021.000000T0000Z-230205T1200Z/
/LURM6.1.ER.230202T2315Z.230203T1800Z.230204T1800Z.NO/
842 AM CST Fri Feb 3 2023

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Tallahala Creek At Laurel.

* WHEN...Until Sunday morning.

* ADDITIONAL DETAILS...
  - At 7:45 AM CST Friday the stage was 13.9 feet.
  - Forecast...The river is near crest this morning. It will fall
    below flood stage early tomorrow afternoon.
  - Flood stage is 13.0 feet.


&&

               Fld   Observed           Forecasts (6 am CST)     
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Tallahala Creek
Laurel         13.0  13.9  Fri 7 am CST 13.4  11.8  11.3         


&&

LAT...LON 3137 8915 3156 8923 3181 8913 3182 8902
      3156 8911 3140 8914


$$

2
414 
WGUS84 KJAN 040245
FLSJAN

Flood Statement
National Weather Service Jackson MS
845 PM CST Fri Feb 3 2023

...The Flood Warning continues for the following rivers in 
Mississippi...

  Tallahala Creek At Laurel affecting Jones County.

For the Pascagoula...including Collins, Near Hattiesburg, 
Hattiesburg, Laurel, Chunky, Arundel, Enterprise, Shubuta, 
Brooklyn...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Saturday morning at 845 AM CST.

&&


MSC067-041445-
/O.CON.KJAN.FL.W.0021.000000T0000Z-230205T1200Z/
/LURM6.1.ER.230202T2315Z.230203T1545Z.230204T1800Z.NO/
845 PM CST Fri Feb 3 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Tallahala Creek At Laurel.

* WHEN...Until Sunday morning.

* IMPACTS...At 13.0 feet, Agricultural and lowland flooding is 
  becoming more widespread along and near the creek.

* ADDITIONAL DETAILS...
  - At 7:45 PM CST Friday the stage was 13.5 feet.
  - Forecast...The river is expected to fall below flood stage
    early tomorrow afternoon.
  - Flood stage is 13.0 feet.


&&

               Fld   Observed           Forecasts (6 pm CST)     
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Tallahala Creek
Laurel         13.0  13.5  Fri 7 pm CST 12.6  11.3  11.6         


&&

LAT...LON 3137 8915 3156 8923 3181 8913 3182 8902
      3156 8911 3140 8914


$$
351 
WGUS84 KJAN 041511
FLSJAN

Flood Statement
National Weather Service Jackson MS
911 AM CST Sat Feb 4 2023

...The Flood Warning is cancelled for the following rivers in 
Mississippi...

  Tallahala Creek At Laurel affecting Jones County.

MSC067-041615-
/O.CAN.KJAN.FL.W.0021.000000T0000Z-230204T1511Z/
/LURM6.1.ER.230202T2315Z.230203T1545Z.000000T0000Z.NO/
911 AM CST Sat Feb 4 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tallahala Creek At Laurel.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Saturday the stage was 12.5 feet.
  - Forecast...The river is expected to fall below flood stage
    early Sunday morning.


&&

               Fld   Observed           Forecasts (12 pm CST)    
Location       Stg   Stg   Day/Time     Sun   Mon   Tue          

Tallahala Creek
Laurel         13.0  12.5  Sat 8 am CST 10.8  10.5  10.3         


&&

LAT...LON 3137 8915 3156 8923 3181 8913 3182 8902
      3156 8911 3140 8914


$$

NP

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 2, 6:07 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 2, 6:07 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
607 PM CST Thu Feb 2 2023

...New AVIATION...

.DISCUSSION...
Issued at 252 PM CST Thu Feb 2 2023

Tonight and Friday: The potential for freezing rain has ended in
our northwest but widespread light to moderate rain was noted over
the whole CWA on local radars. This rain was occuring ahead of an
upper level trough that was noted over the southern Plains at mid
afternoon. This upper level trough will swing across our CWA
later tonight and bring and end to the rain by sunrise Friday.
There remains the potential this afternoon of receiving another
inch or more of rainfall that could result in localized flooding
as well as result in additional minor river flooding. A couple
points on local rivers are forecast to experience moderate
flooding. As the rain tapers off tonight and colder and drier air
moves into our CWA, temperatures will drop below freezing again
for much of the area north of Interstate twenty. Although the rain
is expected to end before temperatures drop to freezing and no
wintry precipitation is expected, "black ice" may develop
especially on bridges and overpasses. Friday the upper level
trough will shift east of Mississippi while a surface high builds
into our CWA from the north. This will result in dry weather and
cooler than normal temperatures topping out from the lower 40s
north to the mid 50s southeast. /22/

Friday night - next Thursday:

A surface high pressure system Friday night should aid strong
radiational cooling and allow temperatures to drop to the mid to
upper 20s by Saturday morning. This will be short lived and is not
expected to be impactful. A building ridge to the southeast
should yield southerly return flow and bring warmer, more humid
conditions for early-mid week. The combination of southerly flow
and dynamic forcing associated with a short wave trough passing to
the northwest should provide an environment favorable for showers
and thunderstorms at some period during the Tuesday-Thursday time
frame. There is quite a bit of disagreement in the timing of this
feature among guidance, and we will continue to refine the timing
in future forecasts./SS/

&&

.AVIATION...
(00Z TAFS)
Issued at 540 PM CST Thu Feb 2 2023

The big news is we'll finally see VFR conditions return in this
forecast as we go through the late night and early morning hours.
Before then, widespread IFR/LIFR category stratus and ocnl -RA
can be expected, although improvement will be a bit sooner at
GLH/GWO. As much drier air pushes in Friday, expect gusty
northerly surface wind, especially from late morning through the
afternoon. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       34  51  26  57 /  90   0   0   0
Meridian      34  52  25  57 / 100   0   0   0
Vicksburg     33  49  24  57 /  70   0   0   0
Hattiesburg   39  56  29  60 / 100   0   0   0
Natchez       34  52  26  59 /  70   0   0   0
Greenville    31  40  25  50 /  30   0   0   0
Greenwood     30  45  25  53 /  40   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/EC/SAS20
Hazardous weather outlook, Feb 2, 2:06 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
206 PM CST Thu Feb 2 2023

ARZ074-032015-
Ashley-
206 PM CST Thu Feb 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

ARZ075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032015-
Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
206 PM CST Thu Feb 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

Flooding and minor river flooding remain possible this afternoon
as rainfall of another inch or more fall across saturated soils.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

0

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

Nearby

River Flood Warnings in Mississippi, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.